New Mexico, 2002Damaging Winds in New Mexico, June 9, 2002
June 9, 2002 · NWS MAF · 2 events in 2 counties and zones
Thunderstorms resulted in severe wind gusts across parts of southeast New Mexico during the afternoon of the 9th. The most significant damage was in the south parts of Carlsbad.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms resulted in severe wind gusts across parts of southeast New Mexico during the afternoon of the 9th. The most significant damage was in the south parts of Carlsbad.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 9:12 AM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 9, 9:12 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 AM CDT SUN JUN 9 2002
SURFACE WINDS ACROSS THE AREA A LITTLE STRONGER THAN ANTICIPATED DUE
TO WANING LOW LEVEL JET AND TIGHTER SURFACE PRESSURE GRADIENT EAST
OF SURFACE TROUGH. WILL SEND AN UPDATE MOMENTARILY TO UP WINDS
MOST GROUPS. DRYLINE SHOULD SHARPEN AND MAKE EASTWARD PROGRESS TO
EAST OF THE TEXAS/NEW MEXICO STATELINE THIS AFTERNOON. SHOULD SEE
ENOUGH LOW LEVEL CONVERGENCE/INSTABILITY ALONG DRYLINE TO WARRANT
ISOLATED/WIDELY SCATTERED THUNDERSTORMS LATER TODAY...WITH OUTSIDE
CHANCE OF DAMAGING WINDS FROM ANY OF THE STORMS. TEMPERATURES AND
SKY CONDITION LOOK GOOD.
.MAF...
TX...NONE.
NM...NONE.
AKL
In the hours before
Special weather statement, Jun 9, 12:20 PM MST, 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUN 9 2002
.SYNOPSIS...
A DRYLINE WILL MOVE EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER THIS
AFTERNOON. A WEAK UPPER DISTURBANCE WILL COMBINE WITH HEATING...
INSTABILITY...AND MOISTURE AHEAD OF THE DRYLINE TO PRODUCE WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS
WILL BE POSSIBLE MAINLY EAST OF A TATUM...HOBBS...FORT STOCKTON...
MARFA LINE.
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. HOWEVER...ISOLATED
THUNDERSTORMS COULD GENERATE STRONG WIND GUSTS IN EXCESS OF 60 MPH
DUE TO INTENSE SURFACE HEATING AND ATMOSPHERIC INSTABILITY.
OTHERWISE...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH.
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
AKL
Thunderstorm Wind, Eddy
- When
- June 9, 12:35 PM MST to 12:43 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 62 kt (71 mph)
- Property damage
- $25,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 32.417, -104.233
A severe thunderstorm produced a microburst over the south side of Carlsbad. Local media reported part of the roof of a local convinience store was destroyed.
Thunderstorm Wind, Lea
- When
- June 9, 4:28 PM MST
- Where
- Lea County, Eunice
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.433, -103.150
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Minnesota, June 9 to 30, 2002$39 million · 1 event
- Wildfire in Colorado, June 9 to 30, 20022 injured · $6.0 million · 1 event
- Tornado and Flash Flooding in Minnesota, June 9, 2002$310,000 · F1 · 50 events
- Hail and Damaging Winds in Texas, June 9, 2002$3.5 million · 1.75 in hail · 11 events
- High Wind in Oregon, June 9, 2002$162,000 · 1 event
- Flooding in Minnesota, June 9 to 30, 2002$100,000 · 2 events
- Hail and Damaging Winds in Texas, June 9, 2002$85,000 · 1.75 in hail · 5 events
- Lightning Strike in Indiana, June 9, 2002$80,000 · 1 event
- Flash Flooding and Hail in North Dakota, June 9, 20021.75 in hail · 12 events
- Wildfire in California, June 9 to 10, 2002$15,000 · 1 event
- Drought in Colorado, June 9 to 30, 20023 events
- Heavy Snow in Idaho, June 9, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301765, 5301766.